Texas, 2012

Hail and Damaging Winds in Texas, August 25, 2012

August 25, 2012 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms developed and moved across the southeastern Texas Panhandle during the early evening hours producing hail along with damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across the southeastern Texas Panhandle during the early evening hours producing hail along with damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 25, 2:15 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 25, 2:15 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT SAT AUG 25 2012

.DISCUSSION...
PRE-FRONTAL TROF HAS BROUGHT WIND SHIFT TO ALL BUT FAR EASTERN PART
OF FORECAST AREA...WITH TRUE COLD FRONT JUST NOW MAKING ITS WAY INTO
THE WESTERN OKLAHOMA PANHANDLE.  WILL MAINTAIN POP STRUCTURE FROM
EARLIER FORECAST TONIGHT...KEEPING HIGHEST POPS IN EASTERN AND
SOUTHEASTERN SECTIONS WHERE DEEPER AND RICHER MOISTURE WILL BENEFIT
FROM DYNAMICS ASSOCIATED WITH SHORTWAVE TROF.

LOW POPS KEPT FOR SUNDAY ACROSS FAR SOUTHERN SECTIONS DUE TO
PROXIMITY OF SURFACE FRONT.

NO POPS THEREAFTER AS MID-LEVEL RIDGE SETS UP NEAR 4-CORNERS WITH
LIGHT FLOW OFFERING LITTLE OPPORTUNITY FOR MOUNTAIN THUNDERSTORMS TO
MOVE INTO PANHANDLES...AND WARM TEMPERATURES ALOFT INHIBIT LOCAL
DEVELOPMENT.  NO FRONTAL PASSAGES EXPECTED.  DAYTIME HIGH
TEMPERATURES EXPECTED TO BE SLIGTLY ABOVE CLIMO.  03

COCKRELL

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
WEDNESDAY DUE TO RELATIVE HUMIDITY VALUES REMAINING ABOVE 20 PERCENT
AND 20 FOOT WINDS REMAINING BELOW 15 MPH.  WINDS WILL INCREASE
SLIGHTLY BEGINNING THURSDAY...BUT RELATIVE HUMIDITY VALUES WILL
STILL REMAIN ABOVE 20 PERCENT.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  87  65  90  60 /  20  10   5   0   0
BEAVER OK                  67  88  66  93  63 /  20  10   0   0   5
BOISE CITY OK              61  89  63  93  60 /  20   5   0   5   5
BORGER TX                  67  90  68  94  65 /  20  10   0   0   0
BOYS RANCH TX              64  92  64  93  62 /  20  10   0   0   0
CANYON TX                  64  87  63  90  58 /  20  10   5   0   5
CLARENDON TX               67  87  66  90  62 /  50  20   5   0   5
DALHART TX                 61  90  62  91  59 /  20  10   0   5   0
GUYMON OK                  64  90  64  93  59 /  20  10   0   0   5
HEREFORD TX                62  86  61  89  56 /  20  20   5   0   0
LIPSCOMB TX                66  87  65  91  61 /  30  10   0   0   0
PAMPA TX                   65  87  63  88  60 /  30  10   0   0   5
SHAMROCK TX                67  88  64  89  64 /  50  20   5   0   0
WELLINGTON TX              69  90  68  91  65 /  50  20  10   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/03
Hazardous weather outlook, Aug 25, 2:17 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT SAT AUG 25 2012

OKZ001>003-TXZ001>020-261100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
317 PM CDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
THROUGH TONIGHT. A FEW STORMS COULD BE STRONG TO MARGINALLY SEVERE
THROUGH 10 PM. THE PRIMARY HAZARD WILL BE DAMAGING WIND GUSTS UP TO
60 MPH. ADDITIONALLY...HEAVY RAIN LEADING TO LOCALIZED FLOODING IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN TEXAS PANHANDLE ON
SUNDAY. A FEW STORMS COULD BE STRONG IN THE AFTERNOON WITH GUSTY
WINDS BEING THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

COCKRELL

In the hours before

Special weather statement, Aug 25, 3:31 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
431 PM CDT SAT AUG 25 2012

TXZ019-020-252200-
DONLEY TX-COLLINGSWORTH TX-
431 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR COLLINGSWORTH AND
DONLEY COUNTIES.

AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM NEAR BRICE...OR 15 MILES SOUTHWEST
OF LELIA LAKE AND ABOUT 15 MILES SOUTH OF CLARENDON...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Special weather statement, Aug 25, 3:45 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT SAT AUG 25 2012

TXZ019-020-252215-
DONLEY TX-COLLINGSWORTH TX-
445 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR COLLINGSWORTH AND
DONLEY COUNTIES.

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES WEST OF QUAIL...OR ABOUT 14
MILES NORTH OF MEMPHIS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

MOTORISTS ON FARM TO MARKET 203 NEAR QUAIL WILL ENCOUNTER STRONG
WINDS AND VERY HEAVY RAIN. SLOW DOWN TO AVOID HYDROPLANING. BE
PREPARED FOR STRONG CROSS WINDS.

The radar

The Amarillo radar (KAMA), 101 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Donley

When
August 25, 4:07 PM CST to 4:08 PM CST
Where
Donley County, 1 mi WNW of Hedley
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.876, -100.686

The Texas Department of Public Safety reported a large tree down across Farm to Market Road 1932 west of the town of Hedley, Texas near the fork. There were no reports of injuries or fatalities.

Hail, Wheeler

When
August 25, 5:05 PM CST to 5:07 PM CST
Where
Wheeler County, 1 mi NNE of Shamrock
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.233, -100.243

The hail was reported by the Texas Department of Public Safety on Interstate 40 in the town of Shamrock, Texas.

Thunderstorm Wind, Donley

When
August 25, 5:05 PM CST to 5:06 PM CST
Where
Donley County, 1 mi WNW of Clarendon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.935, -100.916

A trained spotter estimated strong thunderstorm wind gusts just west northwest of Clarendon, Texas. There was no damage reported and no reports of injuries or fatalities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406765, 406764, 406766.